A blood transfusion reaction can be a potentially fatal occurrance. Nurses must know the signs and symptoms of transfusion reactions and how to respond should a patient be affected. Continue reading to learn the different types of transfusion reactions and the nursing considerations that go along with each reaction.
There are five types of transfusion reactions:
- GVHD (Graft vs Host Disease)
- TRALI (Transfusion Related Acute Lung Injury)
Hemolytic Transfusion Reaction:
Patient's blood and the donor's blood are NOT COMPATIBLE. Patient's serum antibodies are attacking the donor's RBC antigens.
Can lead to DIC (Diseminated Intravascular Coagulation), Renal Failure, DEATH
- Caused by an ABO incompatibility due to MISS-MATCHED BLOOD most often due to CLERICAL ERROR!!
- Always use 2RN verification when administering blood... EVERYTHING MUST MATCH... NO EXCEPTIONS!!
- S/S: fever, chills, low back pain, anxiety, nausea, vomity, hyptotension, tacchycardia, chest pain, hemoglobinuria (blood in urine)
Allergic Transfusion Reaction:
Allergic response via patient's immune system is reacting to the plasma proteins in the donor's blood.
May lead to ANAPHALAXIS
- Occurs in 1:200 RBC transfusion and 1:30 platelet transfusions
- S/S: itching, rash, hives
Febrile Transfusion Reaction:
Patient's white blood cells are reacting to the donor's transfused lymphocytes and granulocytes (white blood cells). Causes patient to build antibodies.
- Occurs in 1:1,000-10,000 blood transfusions
- Risk increases with the amount of blood transfusions a patient has received due to antibody production
- MD's may request to premedicate with acetaminophen orally 30 minutes prior to transfusion to prevent febrile reaction
- S/S: Increase temperature >1°C or 1.8°F, chills, headache, tacchycardia
Graft Vs. Host Disease (GVHD):
Donor's T Lymphocytes create an immune response by grafting to the recipients marrow and attacking the recipient's tissues.
CAN BE FATAL
- Occurs days to weeks after a blood transfusion
- Affects immunocomprimised patients (i.e. bone marrow transplant)
- S/S: Full body rash, fever, GI upset, inflammation of the liver, right upper quadrant pain
Transfusion Related Acute Lung Injury (TRALI)
When donor plasma contains HLA or leukocyte specific antibodies. Recipient leukocytes become more adherent to pulmonary alveolar epithelium. Introduction of the donor antibodies into the patient causes granulocyte enzymes to be released, capillary permeability is increased and results in sudden respiratory distress from pulmonary edema.
CAN BE FATAL
- Occurs within 6 hours of transfusion
- Most often occurs with administration of blood products with plasma (i.e. FFP)
- May resolve within 2 days
- S/S: Respiratory distress, abnormal lung sounds, diminished O2 Saturation, shortness of breath, leukopenia
Remember the acryonym for REACTION to remember S/S of a TRANSFUSION REACTION!
A(ching back, chest, head)
C(hills or sweats)
I(ncreased respiratory rate)
O(liguria or anuria → low or no urine output)
N(ausea & vomiting)
WHAT TO DO IF YOU SUSPECT A TRANSFUSION REACTION:
STOP THE TRANSFUSION IMMEDIATELY!!
DISCONNECT BLOOD TUBING FROM PATIENT!!
STAY WITH THE PATIENT & ASSESS STATUS!!
MONITOR VITAL SIGNS EVERY 5 MINUTES!!
MAINTAIN IV ACCESS WITH NORMAL SALINE TO KVO (Keep Vein Open)
NOTIFY THE DOCTOR & BLOOD BANK!!
ANTICIPATE FURTHER ORDERS FROM DOCTOR!!